MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH MRS CVD FEM ST W/O BODY 11X127; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

STRYKER ORTHOPAEDICS-MAHWAH MRS CVD FEM ST W/O BODY 11X127; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 64853811
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 06/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.A review of the device history records indicate that devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
It was reported that the patient's femur was revised due to the stem fracturing near the seat of the stem at the bone junction.Patient was revised to a total femur.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving an mrs stem was reported.The event was confirmed.Method & results: device evaluation and results: visual inspection: visual inspection was performed as part of the material analysis report (mar), dated (b)(6) 2019.This inspection indicated: the part was examined with the aid of a stereo microscope at magnifications up to 50x.The stem had fractured approximately 2.55 inches from the proximal tip of the stem.The distal end of the stem was not returned.Debris was observed on the proximal end of the stem; this debris was collected on an sem stub for further analysis.Damage was observed on the stem consistent with the implantation and explantation process.Post-fracture abrasion obscured regions of the fracture surface.A shear lip was observed on the edge of the fracture surface indicating final fracture occurred in overload.The stem was analyzed further using a scanning electron microscope (sem).Dimensional & functional inspection: not performed as the device was returned damaged and in its current condition would not be an accurate reflection of its original manufactured condition.Material analysis a material analysis has been performed.The report concluded: the stem had fractured approximately 2.55 inches from the proximal tip.The device fractured in fatigue with the final fracture occurring in overload.Eds showed the stem was consistent with astm f75 alloy and the debris from the stem was consistent with a corrosion product, biological material and an oxide.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.-clinician review: a review of the provided medical records and/or x-rays by a clinical consultant indicated: there are no x-rays subsequent to march 15, 2018 confirming the fractured stem, no examination of explanted components, and no patient demographics available for review.In this obese patient with a salvage oncologic surgery the long lever arm of the distal femoral replacement attached to a constrained hinged total knee arthroplasty resulted in extreme cyclic loading at the junction of the modular femoral replacement and the cemented stem in the proximal femur.This inevitably led to a fatigue fracture.Examination of the fracture surfaces of the explanted component would confirm this mechanism and rule out factors associated with implant manufacturing or materials.-device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: event confirmed & root cause identified: through a mar, the investigation concluded that 'the stem had fractured approximately 2.55 inches from the proximal tip.The device fractured in fatigue with the final fracture occurring in overload.' no further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
MRS CVD FEM ST W/O BODY 11X127
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8738916
Report Number0002249697-2019-02413
Device Sequence Number2637705
Product Code KRO
UDI-Device Identifier07613327049787
UDI-Public07613327049787
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K040749
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Catalogue Number64853811
Device Lot Number170817B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2019
Initial Date Received by Manufacturer 06/03/2019
Supplement Date Received by Manufacturer08/28/2019
Initial Report FDA Received Date06/27/2019
Supplement Report FDA Received Date09/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age46 YR